Oregon, 2005High Wind in Oregon, May 17 to 18, 2005
May 17 to 18, 2005 · NWS MFR · 3 events in 1 county or zone
A High Wind Warning was issued for the coastal headlands of Oregon zones ORZ021/022 at 17/0145 PDT, effective from 17/1400 until 18/1000 PDT. It was cancelled at 18/0543 PDT.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A High Wind Warning was issued for the coastal headlands of Oregon zones ORZ021/022 at 17/0145 PDT, effective from 17/1400 until 18/1000 PDT. It was cancelled at 18/0543 PDT. The warning verified early at 17/0900 PDT and verified continuously until 18/0100 PDT. The first and last verifying sustained wind observation is recorded above along with the peak gust.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before the first event at May 17, 8:15 AM PST, 15 minutes earlier.
Area forecast discussion, May 17, 8:15 AM PST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
915 AM PDT TUE MAY 17 2005
.DISCUSSION...
OCCLUSION SHEARING OFF THE APPROACHING FRONT AND HEADING INTO
NORTHERN OREGON AND WASHINGTON. WATER VAPOR IMAGRY SHOWS A
DEVELOPING WAVE NEAR 40N 135W. NESDIS SATELLITE DISCUSSION GIVES A
180 KT JET WITH THE DEVELOPING LOW. THIS WILL BE THE ONE SPREADING
THE HEAVY RAINFALL INTO THE AREA OVERNIGHT. CURRENT FORECAST IS
MAINLY ON TRACK. NEED TO LOOK AT THE RAINFALL ON THURSDAY. THE
SOUTHERN AND EASTERN ZONES OF THE AREA WILL BE UNDER THE EXIT REGION
OF THE JET WHICH COULD BRING AN ADDITIONAL SHOT OF RAIN FOR THOSE
AREAS. THE CURRENT FORECAST IS RATHER DRY FOR THEN.
RAPID SNOWPACK MELTING HAS CAUSED THE SPRAGUE RIVER TO RISE. TO
HYDRO CONCERNS FOR COASTAL RIVERS DUE TO RAINFALL AND EASTERN RIVERS
DUE TO MELTING SNOWPACK AND RAINFALL.
&&
.PREVIOUS DISCUSSION...
TONIGHT THROUGH MOST OF THIS MORNING THERE WILL BE A BIT OF A CALM
BEFORE THE STORM WITH WIND SPEEDS RAPIDLY INCREASING OVER THE
COASTAL WATERS BY LATE MORNING BUT LIGHT WINDS INLAND AND ONLY A
CHANCE OF SHOWERS.
A STRONG STORM WILL AFFECT OUR REGION BY THE AFTERNOON THROUGH
WEDNESDAY. RAIN WILL BE HEAVIEST IN CURRY...JOSEPHINE...AND WESTERN
AND SOUTH CENTRAL SISKIYOU COUNTIES WITH A STORM TOTAL OF AS MUCH
AS 3 TO 5 INCHES OF RAIN POSSIBLE. THE COMBINATION OF SATURATED
SOILS AND HEAVY RAIN FALLING UPON THE MOUNTAIN SNOWPACK MAY CAUSE
FLOODING OF PASTURE LAND AS WELL AS SMALL CREEKS AND STREAMS.
THE STORM WILL ALSO PRODUCE VERY WINDY CONDITIONS WITH SOUTH WINDS
OF 15 TO 25 MPH EXCEPT GUSTS TO 45 MPH IN THE SHASTA VALLEY AND OVER
THE HIGHER TERRAIN...AND GUSTS TO 60 MPH AT COASTAL HEADLANDS.
THE SLOW MOVING UPPER TROUGH WILL CONTINUE TO PRODUCE LIGHT SHOWERS
WEDNESDAY NIGHT THROUGH FRIDAY. HIGH PRESSURE WILL BEGIN TO BUILD
FRIDAY NIGHT WITH CLEARING AND WARMING FOR THE WEEKEND INTO EARLY
NEXT WEEK.
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...GALE WARNING FLORENCE TO THE CA BORDER 20-60 NM.
HIGH WIND WARNING COASTAL HEADLANDS ORZ021/022 THIS AFTERNOON
THROUGH WEDNESDAY MORNING.
CA...GALE WARNING OR BORDER TO PT ST GEORGE 20-60 NM.
&&
ALSO VISIT THE NWS ON THE WEB AT WEATHER.GOV/MEDFORD
LOVEGROVEHazardous weather outlook, May 17, 1:39 AM PST, 6 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
239 AM PDT TUE MAY 17 2005
ORZ021-022-171600-
CURRY COUNTY COAST-SOUTH CENTRAL OREGON COAST-
239 AM PDT TUE MAY 17 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON
.DAY ONE...TODAY
A GALE WARNING IS IN EFFECT THROUGH TONIGHT FOR THE COASTAL WATERS
FROM CAPE ARAGO TO PT. ST. GEORGE CA OUT 60 NM. REFER TO THE
COASTAL WATERS FORECAST ISSUED BY THE NATIONAL WEATHER SERVICE
OFFICE IN MEDFORD FOR DETAILS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
JACOBS
High Wind, South Central Oregon Coast
- When
- May 17, 8:30 AM PST to 9:30 AM PST
- Where
- South Central Oregon Coast forecast zone
- Measured
- 49 kt (56 mph) measured sustained
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 42.979, -123.829 (the zone’s center; the record gives no point)
High Wind, South Central Oregon Coast
- When
- May 17, 11:30 PM PST to May 18, 12:30 AM PST
- Where
- South Central Oregon Coast forecast zone
- Measured
- 46 kt (53 mph) measured sustained
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 42.979, -123.829 (the zone’s center; the record gives no point)
High Wind, South Central Oregon Coast
- When
- May 18, 12:00 AM PST
- Where
- South Central Oregon Coast forecast zone
- Measured
- 83 kt (96 mph) measured gust
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 42.979, -123.829 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in Georgia, May 17, 20051 death · 1 injured · 1 event
- Tornado and Hail in Nebraska, May 17, 2005$310,000 · F0 · 11 events
- Tornadoes and Hail in Nebraska, May 17, 2005$21,000 · F0 · 19 events
- Flash Flooding and Flooding in Puerto Rico, May 17, 200512 events
- Hail in Kansas, May 17, 20051.75 in hail · 9 events
- Hail and Damaging Winds in South Dakota, May 17, 200552 kt wind · 8 events
- Debris Flows and Flooding in Puerto Rico, May 17, 20057 events
- Flash Flooding in Puerto Rico, May 17, 20054 events
- Flash Flooding in Puerto Rico, May 17, 20054 events
- Debris Flows and Flood in Puerto Rico, May 17, 20054 events
- Waterspouts in Gulf of Mexico, May 17, 20054 events
- Flash Flooding in South Carolina, May 17, 20053 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5446646, 5446647, 5446648.